Thunderstorm Wind, Washington
- When
- August 28, 6:10 PM EST
- Where
- Washington County, Vance
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.680, -81.970
Trees were reported down along Green Springs Road.
A warm and rather moist atmosphere enveloped the region ahead of tropical storm Laura. This produced strong thunderstorms across northeast Tennessee and a severe storm over southwest Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A warm and rather moist atmosphere enveloped the region ahead of tropical storm Laura. This produced strong thunderstorms across northeast Tennessee and a severe storm over southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 28, 2:49 PM EST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 349 PM EDT Fri Aug 28 2020 .SHORT TERM...(Tonight through Saturday)... Conditions are rather quiet across the forecast area this afternoon, but this will change later this evening and overnight as the remnants of Laura affect the area. Regional radar imagery shows a squall line with a distinct LEWP (line echo wave pattern) pattern present across middle TN this afternoon. This line is generally moving east, and should arrive at our plateau counties sometime around 6 pm or so. Over the last hour or so a noticeable weakening trend has occurred on this line, which seems to line up with cells within the line outrunning more supportive 0-1km SRH values of 150 m2/s2 as analyzed on the SPC mesoanalysis page. Further deterioration of this line is expected as it continues to push east, but it will likely hold together well enough to give the plateau counties at least some decent rain. Looking at the HRW ARW member on the SPC HREF browser, it initialized very well this morning during the 12z run and seems to have had a good handle on the trends with today's convection. It shows the aforementioned line weakening, but being replaced by another subsequent line that moves into our western counties around and shortly after 00z. This line will be accompanied by increasing 0-1km SRH values. As such, while the overall threat is low, this will pose the best relative risk for any tornadic activity in our CWA. From roughly Bledsoe county southward to the Alabama line will have a conditional threat for a tornado this evening. That said, cells within this squall line only produced some very sporadic wind damage reports associated with bowing segments while they were located more favorably in better instability and higher SRH values earlier this afternoon. Add in loss of daytime heating and subsequent stabilization of the boundary layer, and my feeling is that the threat for any damaging winds or tornados in the southern plateau this evening is going to be very low. Moving on to the rest of the night, the remnants of Laura transition from a close upper low to an open wave this evening, accelerating east tonight. It still looks like the heaviest rainfall associated with the passing of this system will occur in the midnight to 4am time frame. Guidance this morning was noticeably faster than yesterday, which lends support to the idea that rainfall will be quickly diminishing by daybreak Saturday morning. Some showers likely linger into the mid morning hours tomorrow, especially in the higher terrain as northwest flow spreads across the region, but by midday I would expect that most rainfall will be nearly over. Given the fast speed of this system, still think the flash flood threat is low. In fact, the best chance may be the southern plateau as multiple rounds of showers affect them later today through tonight. Elsewhere, the general 1-2" broadbrushed amounts seem reasonable. Lastly, the remnants of this tropical system will have plenty of winds off the surface. Most guidance indicates 40-50kt H85 flow will spread across the area tonight. That coupled with strong surface pressure gradients and convective mixing, and I think there is potential to see gusts to 35-40 mph, especially in the elevated terrain. However, I don't think this will be particularly widespread. Observations from middle TN this afternoon support this approach, with most places gusting only to around 25mph or so during peak heating/mixing. Thus the forecast reflects gusts to around 30mph which should suffice. CD .LONG TERM...(Saturday night through Friday)... A largely seasonal extended period is anticipated with chances for showers and thunderstorms, especially during the Monday/Tuesday timeframe. Temperatures begin near normal with an increase to above normal by midweek. Initial Setup Initially, a largely zonal upper-level pattern is in place across the southern half of the CONUS with troughing over the Pacific Northwest and near to just north of the Great Lakes. Relatively subtle shortwave troughing can also be seen off the Mid-Atlantic coast. The remnants of Laura will have weakened considerably and progressed well to the northeast of the County Warning Area (CWA). A surface high will be dominating in the Northern Plains with a relatively weak frontal boundary just south of the Ohio River Valley. Additionally, a weak surface low looks to develop on the lee side of the Southern Rockies. Saturday Night through Tuesday Given the initial setup and some lingering moisture/instability and southward progression of the frontal boundary, chances for showers and thunderstorms exist Saturday night and into Sunday morning. Based on 0-6km bulk shear of 20-30 kts and embedded shortwave energy, some more organized convection is possible with a stronger storm or two possible. However, uncertainty for extent of lingering instability keeps confidence for severe convection fairly low. On Sunday, the lingering frontal boundary will justify chance PoPs area- wide with less organized convection expected due to marginal overall instability and a largely backing vertical wind profile. For Sunday night into Monday, increased shower/thunderstorm chances exist in association with a 500mb vort max and subtle shortwave that transverse over the area. This comes in association with the aforementioned weak surface low. PWAT values to near 2.0 inches are possible, which would be in the 90th percentile per the NAEFS table averages. A more veering wind profile with 0-6km bulk shear of 20-30 kts could provide support for potentially more organized convection. Some locally heavier rainfall amounts are possible with training cells, but confidence in flooding is too low from uncertainty with antecedent rainfall and coverage. Chances for showers and thunderstorms continue into Tuesday with positive 1,000mb-500mb thickness advection and height rises suggesting WAA in the lower levels. Wednesday through Friday For Wednesday and Thursday, a ridge of high pressure dominates in the east, keeping diurnal chances for showers and thunderstorms in the forecast both days. At the end of the period, there is indication of a longwave trough that could bring seasonally cooler temperatures to portions of the eastern U.S. However, confidence is not too high for southward extent and timing with this feature among deterministic and ensemble model guidance. BW && .AVIATION... 18Z TAF DISCUSSION. Line of TSRA moving east through middle TN should approach vicinity of KCHA around 22z-00z time frame, but is expected to weaken as it progresses further east into TN valley. Have TSRA mentioned at KCHA only because of this. Widespread rain associated with remnants of Laura should move through region after 06z tonight for prolonged period of light to moderate SHRA, with at least MVFR flight categories to go along with it. With strong winds aloft, LLWS is possible, but left it out for the time being as surface winds should increase enough to likely not meet criteria. Rain moves east of terminals by 15z or so, but MVFR ceilings likely linger through end of period. CD && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 88 72 88 73 / 80 30 30 50 50 Knoxville McGhee Tyson Airport, TN 73 86 71 87 71 / 90 50 30 40 50 Oak Ridge, TN 72 87 70 87 69 / 90 40 30 40 50 Tri Cities Airport, TN 70 82 67 84 66 / 90 80 30 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 341 AM EDT Fri Aug 28 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290745- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 341 AM EDT Fri Aug 28 2020 /241 AM CDT Fri Aug 28 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will present a risk of locally heavy rain and gusty winds this afternoon and evening mainly across the southern Cumberland Plateau and southern valley. Widespread rainfall will increase across the area tonight from the remnants of Hurricane Laura. This rainfall may cause localized flooding of creeks and streams, as well as low-lying and poor drainage areas. Additionally, there is a threat for a weak brief isolated tornado or two during the pre-dawn hours on Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Widespread rainfall will continue Saturday morning which could lead to localized flooding of creeks and streams, as well as low- lying and poor drainage areas. The rain will quickly end Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. Reports of severe weather or flooding are encouraged.
Special Weather Statement
National Weather Service Morristown TN
447 PM EDT Fri Aug 28 2020
TNZ018-282130-
Johnson TN-
447 PM EDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 530
PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mountain City, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mountain City, Neva and Laurel Bloomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8168 3657 8168 3657 8169 3655 8169
3653 8171 3647 8170 3646 8171 3642 8172
3641 8174 3638 8173 3633 8187 3647 8195
3649 8197 3661 8173 3661 8165
TIME...MOT...LOC 2047Z 242DEG 25KT 3645 8184
05/MASpecial Weather Statement
National Weather Service Morristown TN
522 PM EDT Fri Aug 28 2020
TNZ047-282200-
Southeast Carter TN-
522 PM EDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER COUNTY UNTIL
600 PM EDT...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elk Park, or 9 miles northwest of Newland, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hampton, Hampton Creek Cove State Park, Roane Mountain State Park,
Elk Mills and Roan Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3612 8203 3612 8205 3611 8206 3610 8208
3611 8210 3611 8213 3615 8215 3615 8218
3629 8218 3631 8216 3630 8198 3626 8195
3626 8193
TIME...MOT...LOC 2122Z 185DEG 9KT 3617 8207
05/MASpecial Weather Statement
National Weather Service Morristown TN
656 PM EDT Fri Aug 28 2020
TNZ017-VAZ008-282345-
Sullivan TN-Washington VA-
656 PM EDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN AND EASTERN
WASHINGTON COUNTIES AND THE EASTERN CITY OF BRISTOL UNTIL 745 PM
EDT...
At 656 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol Va, moving northeast at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, Glade Spring, Damascus, Lindell,
Hilander Park, Emory-Meadow View and Harr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3661 8183 3660 8187 3658 8188 3657 8193
3655 8193 3650 8203 3664 8218 3687 8193
3689 8189 3669 8168
TIME...MOT...LOC 2256Z 228DEG 14KT 3662 8204
05/MAThe Knoxville radar (KMRX), 140 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were reported down along Green Springs Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912551.